Did Antidepressant Trigger A Manic Spending Spree? — (People’s Pharmacy)

Original article no longer available

People’s Pharmacy

Joseph & Teresea Graedon

August 12, 2003

Joseph Graedon is a pharmacologist. Teresa Graedon has a doctorate in medical anthropology and is a nutrition expert.

Q. After my doctor put me on the antidepressant Effexor, I did things I would never have done otherwise. I spent our life savings and thousands of dollars more on crazy things. We can’t sell them to get our money back.

I made my wife’s life a living hell through all this. Since I am nearing retirement age, I don’t have years of earning power to make this money back.

Could the drug be responsible? If so, shouldn’t there be a warning? I wouldn’t listen to anyone while I was on Effexor, and I have destroyed our hopes, dreams and security.

A. We are sorry to learn of your predicament.  There are reports that people taking newer-generation antidepressants such as Effexor might experience manic episodes.

This reaction appears to be uncommon but might manifest itself in the kind of spending you describe.

People who suffer from bipolar disorder (previously called manic-depression) can experience extraordinary mood swings.

During the manic phase, people often feel euphoric or energetic and might spend uncontrollably.

The prescribing information for Effexor suggests that the drug might cause manic reactions and should “be used cautiously in patients with a history of mania.”